Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 126, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 17, 2018, 4:23 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2018, 4:23 PM MST (23:23 UTC)
- Expired
- Aug 17, 2018, 7:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 198 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:35 PM MST | FLASH FLOOD | 17 Sse Wikieup, AZ | MOHAVE COUNTY PUBLIC WORKS REPORTED SEVENTEEN MILE RD CLOSED FROM US HWY 93 TO SIGNAL RD DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130
WGUS55 KVEF 172323
FFWVEF
AZC015-180215-
/O.NEW.KVEF.FF.W.0126.180817T2323Z-180818T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
423 PM MST FRI AUG 17 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern Mohave County in northwestern Arizona...
* Until 715 PM MST.
* At 421 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Burro Creek Campground, 17 Mile Road, Alamo Road, and Signal Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3430 11343 3430 11350 3445 11368 3467 11345
3460 11333 3432 11333 3429 11336 3430 11340
3429 11341
$$
KG2 follow-up statements
834
WGUS75 KVEF 180018
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
518 PM MST FRI AUG 17 2018
AZC015-180215-
/O.CON.KVEF.FF.W.0126.000000T0000Z-180818T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
518 PM MST FRI AUG 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
SOUTHERN MOHAVE COUNTY...
At 514 PM MST, Public Works reported heavy rain due to thunderstorms
which has lead to the closure of 17 Mile Road between Highway 93 and
Signal Road. Flash flooding is expected to continue.
Some locations that will experience flooding include...
Burro Creek Campground, 17 Mile Road, Signal Road, and Alamo Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3430 11343 3430 11350 3445 11368 3467 11345
3460 11333 3432 11333 3429 11336 3430 11340
3429 11341
$$
KG768
WGUS75 KVEF 180207
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
707 PM MST FRI AUG 17 2018
AZC015-180216-
/O.EXP.KVEF.FF.W.0126.000000T0000Z-180818T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
707 PM MST FRI AUG 17 2018
...THE FLASH FLOOD WARNING FOR SOUTHERN MOHAVE COUNTY WILL EXPIRE AT
715 PM MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3430 11343 3430 11350 3445 11368 3467 11345
3460 11333 3432 11333 3429 11336 3430 11340
3429 11341
$$
BPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:04 PM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 17, 2:04 PM MST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 204 PM PDT Fri Aug 17 2018 .SYNOPSIS... Scattered to isolated showers across the area will continue through this evening. A drying trend will begin tomorrow and last through the weekend. A return to active afternoon storms will begin on Tuesday. && .SHORT TERM... Weak convective activity is developing across most of the area today. High pressure aloft has suppressed this activity relative to the last few days. Most of the storms are rain showers with a chosen few reaching thunderstorm status. Surprisingly though, a few of these storms are cranking out quite of bit of rain. There is still plenty of low-level moisture to feed off of and precipitation efficiency is high. A few Flood Advisories have been issued to highlight this fact. The activity is expected to taper off tonight. Saturday looks to be the start of a fantastic weekend. No storms are expected and sunny skies will prevail. This will start a drying trend that will last into early next week. && .LONG TERM... High pressure is directly over the area Sunday for a hot day and suppressed thunderstorm activity. Models forecast stable conditions area wide with the deeper moisture south of the area. However, with temperatures expected to be 6-8 degrees above normal and little change in near surface moisture, expect it to feel sticky. On Monday, the high pressure center moves to SE Arizona/SW New Mexico, turning the upper flow to the southeast and allowing moisture to creep northward into our area. The GFS forecasts 1-1.25 inch pwats covering much of San Bernardino, Clark and Mohave counties by late Monday afternoon with moisture primarily in the mid-upper levels of the atmosphere. The surface moisture is forecast to decrease leading to less humid conditions even with little change in the temperature forecast. Moisture continues to increase Monday night with the GFS bringing a wave north into San Bernardino County which then spreads north and east during the day Tuesday. Expect more cloud cover and increasing chances for thunderstorms Tuesday and Wednesday with embedded weather features passing across the area. Temperatures are forecast to return to near normal. && .AVIATION...For McCarran...Showers and storms have already begun to develop this afternoon over the higher elevations of Clark County. The valley is expected to remain dry with low-end chances for any gusty, outflow winds making it the terminal. Overall, winds should shift more southerly through this evening before drainage winds settle in tonight out of the southwest. Saturday looks to be mostly dry with light winds following close to typical diurnal trends. Speeds should remain around 10 knots or less for the period. For the rest of southern Nevada, northwest Arizona and southeast California...Showers and storms have begun to develop this afternoon across the area with the highest coverage of activity being over Mohave County. Storms have been relatively short-lived but localized flooding and gusty, erratic winds will be possible where storms do develop. Outside of storms, winds should remain relatively light, around 10 knots or less, and follow close to diurnal trends through tomorrow. Drier conditions are expected on Saturday. && For the rest of southern Nevada, northwest Arizona and southeast California... && .AVIATION... && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Short Term: Lericos Aviation: Guillet Long Term...Salmen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:03 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 17, 1:35 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 17, 3:49 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 17, 4:47 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.